advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Victorville, California, USA:

What would cause an increase in blood sugar levels in response to an increase in insulin when there are no lows prior to elevated blood sugar levels? For example, if you give too much Lantus (a whole unit rather than half a unit) by accident, why would you see blood sugars in the 300s mg/dl [over 16.7 mmol/L] for 24 hours? After the 24 hours had passed, a correct dose was given with a blood sugar of 112 mg/dl [6.2 mmol/L].

Also, on two nights the previous week, the dinner bolus of NovoLog was increased from 1 unit to 1 1/4 units to address slightly elevated after dinner numbers. The post dinner blood sugar was 100 mg/dl [5.6 mmol/L] higher after dinner on these two nights (in the 300s mg/dl [over 16.7 mmol/L]. We went back to the lower bolus and had much better blood sugar levels, 100 mg/dl [5.6 mmol/L] to lower 200s mg/dl [11.1 to 12.0 mmol/L].

Answer:

I'm afraid that I can't give you THE answer. As you know, so many things affect any individual glucose reading. Of course, on the surface, you are absolutely correct that one should expect lower glucose levels in response to increased insulin. But, the timing of the glucose reading must be taken in context with the type of insulin. For example, since Lantus is such a long lasting insulin, I would not expect readings done a few hours after a higher dose actually to reflect an extra half unit of Lantus (but I might expect the value 12 to 24 hours later to be more accurate). Similarly, I would expect glucose levels one to two hours after a dose of NovoLog to reflect NovoLog's actions, but a value four hours later would not be as impressive to me. Add to this the daily, generally minor, variations of calorie intake and exercise output and you can go crazy "chasing numbers."

So, I prefer to watch "trends" and tend to look at individual glucose readings as indicators whether to do something else right now, such as eat or check for ketones. Now, depending on your insulin plan, you might have a "correction" factor to help with unexpected highs, but if these high values occurred once, then I wouldn't worry about them too much yet. I wouldn't start giving extra insulin to try to reproduce this odd occurrence, either.

DS

DTQ-20080808040140
Original posting 8 Oct 2008
Posted to Hyperglycemia and DKA and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.